Texas, 2024

Drought in Texas, September 10 to 30, 2024

September 10 to 30, 2024 · NWS FWD · 5 events in 5 counties and zones

Severe drought conditions impacted portions of North Texas for much of the month of September.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions impacted portions of North Texas for much of the month of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 9, 5:29 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Sep 9, 5:29 PM CST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
629 PM CDT Mon Sep 9 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Tuesday Night/

No significant changes are needed to the forecast through Tuesday
with fantastic weather expected to continue. Visible satellite
imagery does show a rapidly intensifying Tropical Storm Francine
over the western Gulf at this hour, and some of the mid and high
cloud associated with the broad larger scale circulation is now
spreading into Coastal Texas. While we'll still see mostly clear
skies tonight with temperatures in the 50s, some subtle changes
will occur by tomorrow afternoon across our eastern counties.

As the tropical system begins to move northward, deeper tropical
moisture will begin to spread inland a bit and we should see a
marked increase in dewpoints across our southeastern counties.
This will be particularly noticeable given the recent bout of dry
weather. Farther west, along and west of I-35, we'll remain fairly
dry with dewpoints remaining in the 50s. Temperatures will
continue to warm slightly with highs near 90 areawide. Some low
rain chances from the outer circulation of Francine will spread
into our southeastern counties late Tuesday night.

Dunn

&&

.LONG TERM... /Issued 247 PM CDT Mon Sep 9 2024/
/Tuesday Night Onward/

As Tropical Storm Francine moves north/northeast across the Gulf,
tropical moisture in the form of 60/70 degree dewpoints and PWATs
near 2" will be advected into the region. Resulting cloud cover
and humidity will help to temper the gradually warming air
temperatures, and increase the heat index. Wednesday afternoon
highs are progged to peak in the mid 80s and low 90s for most,
while those in our far southeastern counties will only reach the
low-mid 80s.

Francine will parallel the Texas coastline as it advances,
eventually making landfall in Louisiana Wednesday evening. As
such, chances for showers and storms will increase particularly
for western Central and East Texas thanks to the potential for
outer rain bands to move atop the area Tuesday night through
Wednesday. Unfortunately, with the increasingly eastward-shifting
track of Francine, we are not expecting too much in the way of
tropical impacts as the bulk of activity will be confined to far
East Texas and Louisiana. However, a broad mid-level shortwave
trough moving out of Sonora, Mexico will traverse across the state
on Wednesday, bringing forcing for ascent a bit further north and
west than the tropical low would alone. Isolated to scattered
showers and storms will be possible as far north/west as a DFW-
Sherman-Comanche line. Severe weather is not expected with any of
this activity, though gusty winds and periodically heavy rain
within any stronger storms will impact any outdoor events or
plans.

Though the aforementioned rain chances currently spread across
the southeastern 2/3rds of the FWD CWA, uncertainty remains in
exact coverage as subsidence and dry air entrainment on the
western flank of Francine may inhibit westward expansion of its
rainfall gradient. Current most likely rainfall amounts tally to
around 0.50-1.5" in our southeastern counties, with lesser
accumulations the further west toward I-35 you go. Isolated
amounts up to 2" are possible across our far southeast. The track
of Francine and how deep the dry air entrainment layer is will
impact our rain chances and rainfall totals, so we will continue
to keep watch and adjust the forecast as necessary.

Francine will continue advancing northeast across the eastern
CONUS late this week, with mid-level ridging building in behind
the departing tropical system. Temperatures through the weekend
will continue to warm slowly, with afternoon highs in the 90s
returning by this upcoming weekend. Continued increased humidity
will up the afternoon heat index, with peak indices potentially
returning to around 100-102 over the weekend.

Looking a bit further out, minor disturbances within the overall
flow of the ridge will flatten it somewhat, allowing for low rain
chances to return. This will be discussed in the coming days as it
becomes under the purview of the long term forecast period.

Prater

&&

.AVIATION... /NEW/
/00Z TAFs/

VFR will prevail through the period with a generally east-
northeast wind 5-10 kt. Some variability in direction is expected
through the period, although the prevailing direction will be
easterly. No significant aviation concerns are expected through
Tuesday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    61  89  70  88  69 /   0   0   5  20   5
Waco                56  90  70  88  67 /   0   0  10  30   5
Paris               55  90  67  85  67 /   0   0   5  20  10
Denton              56  89  65  89  66 /   0   0   5  20   5
McKinney            56  90  67  88  67 /   0   0   5  20   5
Dallas              61  90  70  89  69 /   0   0   5  20   5
Terrell             57  90  69  86  67 /   0   0  10  30   5
Corsicana           59  92  71  86  69 /   0   0  10  40   5
Temple              58  91  68  88  67 /   0   0  10  30   5
Mineral Wells       56  88  64  89  65 /   0   0   0  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 9, 1:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
220 PM CDT Mon Sep 9 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
220 PM CDT Mon Sep 9 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will return Tuesday evening and continue through
Wednesday evening. The bulk of the activity will be across Central
and East Texas. Severe weather is not anticipated, but the strongest
storms could contain gusty winds and heavy rainfall.

Afternoon storms will be possible across far southern Central Texas
on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Cooke

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county through the end of the month.

Drought, Grayson

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county through the end of the month.

Drought, Fannin

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county through the end of the month.

Drought, Delta

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Delta forecast zone
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county through the end of the month.

Drought, Hopkins

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Severe drought conditions impacted portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217598, 1217599, 1217600, 1217601, 1217602.